PDA

View Full Version : A kidney / swelling question



PJ
12-28-2007, 07:49 AM
Its looking more and more like the original lupus diagnosis is going to be on target. Not thrilled about it but hey that’s life. Better to know what I am looking at.

Over the holidays I have done a beautiful job of swelling up. You know that little white inflatable guy on the Michelin tire commercials well I did a great imitation. Its not the prednisone as I am coming off of it for some tests and my dose has been steadily dropping through this period. Other than that I have just been taking Tylenol and a prescription antihistamine. So its not meds. Besides this happens on a regular basis.

Basically I swell up. Develop pain in my lower ribcage on my back. Its almost like a line of pain straight across only worse on the left side. Have a bad headache like a band around my skull accompanied by a stiff neck. Itching, pins & needles along with some numbness and a bee stung feeling in my legs and feet. My legs get weak and my heart races when I stand. I get dizzy and need to keep sitting down or I fall a lot. I feel really tired. And I get the malar rash.

Everyone is saying kidney disease but with the holidays there was not a lot to be done as it was really nothing different from what I have told them about many times. What do y’all think? Is there another possible excuse that comes to mind? If not what should I do. My doctor is ok but I am new to him and tend to be less than trusting these days due to poor care with other doctors. What is the best approach to take at this point?

joakris
12-28-2007, 09:41 AM
hey PJ

I too feell like i am swallen! i went in to the doc about a week ago cuz my right side had really bad pain and felt swallen, doc said it was excess stool. okay well why do i wake upi feelin like i have an extra 20 lbs on me? my clothes feel tight and shoes and i just feel like im dragging my body around.

maybe water retention? gas? i dont know but i totaly feel your pain....

Saysusie
12-28-2007, 03:14 PM
It does sound like Edema (swelling) due to kidney disease. Edema forms in patients with kidney disease primarily for one of two reasons: either a heavy loss of protein in the urine or impaired kidney (renal) function. In the first situation, you will have normal or fairly normal kidney function. The heavy loss of protein in the urine (over 3.0 grams per day) with its accompanying edema is termed the nephrotic syndrome. Nephrotic syndrome results in a reduction in the concentration of albumin in the blood (hypoalbuminemia). Since albumin helps to maintain blood volume in the blood vessels, a reduction of fluid in the blood vessels occurs. The kidneys then register that there is depletion of blood volume and, therefore, they attempt to retain salt. Consequently, fluid moves into the interstitial spaces, thereby causing pitting edema.

The treatment of fluid retention is designed to reduce the loss of protein into the urine and to restrict salt in the diet. The loss of protein in the urine may be reduced by the use of ACE inhibitors and angiotensin receptor blockers. Both categories of drugs, which ordinarily are used to lower blood pressure, prompt the kidneys to reduce the loss of protein into the urine. Examples of ACE inhibitors drugs are enalapril (Vasotec), quinapril (Accupril), captopril (Capoten), benazepril (Lotensin), lisinopril (Zestril or Prinivil), and ramapril (Altase). Examples of angiotensin receptor blockers are losartan (Cozaar), valsartin (Diovan), candesartin (Atacand), and irbesartan (Avapro). Certain kidney diseases may contribute to the loss of protein in the urine and the development of edema. A biopsy of the kidney may be needed to make a diagnosis of the type of kidney disease, so that specific treatment, if available, can be given.

In the second situation, people who have kidney diseases that impair renal function develop edema because of a limitation in the kidneys' ability to excrete sodium into the urine. Thus, patients with kidney failure from whatever cause (which can include Lupus) will develop edema if their intake of sodium exceeds the ability of their kidneys to excrete the sodium.

The more advanced the kidney failure, the greater the problem of salt retention is likely to become. The most severe situation is the patient with end-stage kidney failure who requires dialysis therapy. This patient's salt balance is totally regulated by dialysis, which can remove salt during the treatment. Dialysis is a method of cleansing the body of the impurities that accumulate when the kidneys fail. Dialysis is accomplished by circulating the patient's blood over an artificial membrane (hemodialysis) or by using the patient's own abdominal cavity (peritoneal membrane) as the cleansing surface. Individuals whose kidney function declines to less than 5 to 10% of normal may require dialysis.

I hope that this information has been helpful. Hopefully, you will be able to see your doctor soon so that you can discuss this possibility and treatment options with him!

Keep us posted
Peace and blessings
saysusie

MommyKaren
01-17-2008, 07:03 PM
I find that I swell quite a bit depending on what I eat. I found that carbs are the worst.. especially refined sugar. A little whole grain/oatmeal doesn't seem to bother me as much. anyways, I find that after I eat the junk food, I swell. Then when my body is trying to get out the fluid I have pain in my lower back- kind of by my rib cage. I only get it on one side. I find it interesting it happens when I swell and then start eating right. I almost wonder if the toxins of what I eat are causing too much work for my kidneys... I'm just going by what I have experienced.